, Volume 54, Issue 11, pp 435-450

A heretofore undisclosed crux of Eosinophilia-Myalgia Syndrome: compromised histamine degradation

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract.

In contrast to early epidemiological evidence offering links between eosinophilia-myalgia syndrome (EMS) and microimpurities of L-tryptophan-containing dietary supplements (LTCDS), this account shows why reliance on a finite impurity from one manufacturer is both unnecessary and insufficient to explain the etiology of EMS. Excessive histamine activity has induced blood eosinophilia and myalgia (Greek: mys, muscle + algos, pain). Termination of the multiple actions of histamine is dependent on particular amine oxidases and histamine-N-methyltransferase. Histamine metabolism is rapid when these degradative reactions are operative. The latent effects of incurred histamine can be potentiated and aggravating when these mechanisms are impaired. Overloads of tryptophan supplements cause – among other relevant side-effects – an increased formation of formate and indolyl metabolites, several of which inhibit the degradation of histamine. Moreover, (non-EMS) subjects with hypothalamic-pituitary- adrenal (HPA) axis dysregulation have also manifested greatly increased sensitivities to incurred tryptophan and histamine. A final common pathway for syndromes characterized by eosinophilia with myalgia is now evident.

Received 1 February 2005; returned for revision 7 June 2005; returned for final revision 13 August 2005; accepted by A. Falus 16 August 2005